The Annals of Mathematical Statistics

Mixture of Distributions

Herbert Robbins

Full-text: Open access

Abstract

Mixtures of measures or distributions occur frequently in the theory and applications of probability and statistics. In the simplest case it may, for example, be reasonable to assume that one is dealing with the mixture in given proportions of a finite number of normal populations with different means or variances. The mixture parameter may also be denumerably infinite, as in the theory of sums of a random number of random variables, or continuous, as in the compound Poisson distribution. The operation of Lebesgue-Stieltjes integration, $\int f(x) d\mu ,$ is linear with respect to both integrand $f(x)$ and measure $\mu$. The first type of linearity has as its continuous analog the theorem of Fubini on interchange of order of integration; the second type of linearity has a corresponding continuous analog which is of importance whenever one deals with mixtures of measures or distributions, and which forms the subject of the present paper. Other treatments of the same subject have been given ([1], [2]; see also [3], [4]) but it is hoped that the discussion given here will be useful to the mathematical statistician. A general measure theoretic form of the fundamental theorem is given in Section 2, and in Section 3 the theorem is formulated in terms of finite dimensional spaces and distribution functions. The operation of convolution as an example of mixture is treated briefly in Section 4, while Section 5 is devoted to random sampling from a mixed population. We shall refer to Theory of the Integral by S. Saks (second edition, Warszawa, 1937) as [S], and the Mathematical Methods of Statistics by H. Cramer (Princeton, 1946) as [C].

Article information

Source
Ann. Math. Statist., Volume 19, Number 3 (1948), 360-369.

Dates
First available in Project Euclid: 28 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177730200

Digital Object Identifier
doi:10.1214/aoms/1177730200

Mathematical Reviews number (MathSciNet)
MR26110

Zentralblatt MATH identifier
0037.36301

JSTOR
links.jstor.org

Citation

Robbins, Herbert. Mixture of Distributions. Ann. Math. Statist. 19 (1948), no. 3, 360--369. doi:10.1214/aoms/1177730200. https://projecteuclid.org/euclid.aoms/1177730200


Export citation